Kansas, 2008

High Wind in Kansas, May 2, 2008

May 2, 2008 · NWS GLD · 10 events in 10 counties and zones

An intense low pressure system produced widespread northwest winds of 60-70 mph across the Tri-State region. Light snowfall combined with the extreme wind, resulting in blizzard conditions in some areas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure system produced widespread northwest winds of 60-70 mph across the Tri-State region. Light snowfall combined with the extreme wind, resulting in blizzard conditions in some areas. Some of the stronger county wind reports include: 62 mph in Cheyenne, 59 mph in Rawlins, 78 mph in Sherman, 58 mph in Thomas, 59 mph in Wallace, 63 mph in Logan, 58 mph in Gove, 61 mph in Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 4:36 AM MST, 56 minutes earlier.

Area forecast discussion, May 2, 4:36 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT FRI MAY 2 2008

.UPDATE...
455 AM MDT FRI MAY 2 2008

STRONG NORTHWEST WINDS HAVE DEVELOPED EARLIER AND OVER A MORE
EXTENSIVE AREA THAN PREVIOUSLY EXPECTED THIS MORNING. HAVE MADE
ADJUSTMENTS TO ACCOMMODATE AND TO UPDATE THE TIMING AND COVERAGE OF
THE WIND ADVISORY EARLY THIS MORNING.

LOCKHART
&&

.DISCUSSION...
308 AM MDT FRI MAY 2 2008

PRIMARY FORECAST CONCERN IS THE WIND TODAY AND TONIGHT. NEXT FOCUS
WILL BE ON POTENTIAL THUNDERSTORM DEVELOPMENT LATE MONDAY THROUGH
WEDNESDAY.

THE BOTTOM LINE IS OTHER THAN FINE TUNING THE THE FORECAST BY A
FEW DEGREES HERE AND THERE THROUGH THE NEXT FIVE DAYS AND
ADJUSTING THE TIMING OF THE INCREASE OF THE STRONGER WINDS
TODAY...NOTHING MUCH HAS CHANGED IN THE BASIC FORECAST THAT HAS
BEEN IN PLACE FOR THE LAST SEVERAL DAYS.

A STRONG LOW PRESSURE SYSTEM ROTATES THROUGH NEBRASKA TODAY AND
BEGINS MOVING TOWARDS THE GREAT LAKES REGION TONIGHT. A STRONG
SURFACE PRESSURE GRADIENT IN THE WAKE OF THE LOW WILL BE ACROSS
THE TRI-STATE REGION TODAY AND THIS EVENING...RESULTING IN VERY
WINDY CONDITIONS ACROSS THE AREA. A WIND ADVISORY HAS BEEN ISSUED
AS A RESULT...WITH NORTHWEST WINDS GUSTING TO NEAR THE HIGH END OF
WIND ADVISORY CRITERIA THIS AFTERNOON.

SURFACE HIGH PRESSURE BEGINS MOVING INTO THE CENTRAL ROCKIES
OVERNIGHT AND ACROSS THE CENTRAL HIGH PLAINS ON SATURDAY WITH WEAK SHORT
WAVE RIDGING GENERALLY IN PLACE OVER THE REGION THROUGH MONDAY MORNING.
WINDS WILL BE SUBSTANTIALLY LESS ON SATURDAY THAN TODAY WITH
TEMPERATURES RISING THROUGH THE WEEKEND.

RETURN FLOW AROUND THE HIGH PRESSURE CENTER THAT MOVES INTO THE
MISSISSIPPI VALLEY AREA SUNDAY AND THE APPALACHIAN REGION ON
MONDAY WILL COMBINE WITH SURFACE LOW CENTER OVER SOUTHEAST
COLORADO TO BRING MOIST SOUTHEAST SURFACE FLOW TO THE TRI-STATE
REGION. WITH INCREASING MOISTURE...GOOD DAYTIME HEATING...AND A
POTENTIAL FRONTAL AND DRYLINE FOCUSING MECHANISM ALONG WITH A
SHORT WAVE TROUGH MOVING EAST OF THE ROCKIES...EXPECT SOME
THUNDERSTORM DEVELOPMENT ACROSS MAINLY THE EASTERN SECTIONS OF THE
FORECAST AREA MONDAY AFTERNOON THROUGH MONDAY NIGHT.

LOCKHART
&&

.AVIATION...
525 AM MDT FRI MAY 2 2008

FOR THE 12Z TAFS...LARGE AREA OF PRECIPITATION JUST BEGINNING TO
SPREAD OVER NORTHERN AND WESTERN PORTIONS OF THE REGION. ON THE
LEADING EDGE OF THIS PRECIPITATION...EXPECT VFR CONDITIONS...BUT
AS THE PRECIPITATION CONTINUES TO SLIDE EAST OVER THE NEXT FEW
HOURS...EXPECT CONDITIONS TO DETERIORATE TO MVFR. EVEN IF
PRECIPITATION IS NOT AS WIDESPREAD THIS AFTERNOON...STILL EXPECT
MVFR CEILINGS TO PERSIST AND MAY EVEN APPROACH IFR AT BOTH KGLD
AND KMCK AROUND 00Z...HOWEVER DUE TO UNCERTAINTY HAVE ONLY MVFR IN
THE TAFS. CONDITIONS WILL RAPIDLY IMPROVE TO VFR AFTER 03Z.
NORTHWEST WINDS HAVE ALREADY PICKED UP TO 35G44KT AT KGLD...WHILE
WINDS SHOULD BE SOMEWHAT LIGHTER FURTHER EAST...INCLUDING
KMCK...STILL EXPECT BREEZY TO VERY WINDY CONDITIONS THROUGH THE
TAF PERIOD.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ001-002-013-014-027-028.

     WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ003-004-015-016-029-041-042.

NE...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     NEZ079-080.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ081.

CO...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.

&&

WFO GOODLAND
Hazardous weather outlook, May 2, 3:41 AM MST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
441 AM MDT FRI MAY 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
441 AM MDT FRI MAY 2 2008 /541 AM CDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55 MPH ARE
EXPECTED ACROSS THE CENTRAL HIGH PLAINS IN THE WAKE OF A LOW
PRESSURE SYSTEM THAT WILL BE MOVING THROUGH THE PLAINS STATES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
THROUGH WEDNESDAY. AS WITH ANY THUNDERSTORM...DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIND SPEED AND WIND DAMAGE REPORTS WOULD BE GREATLY APPRECIATED
AND SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT OFFICIALS OR
YOUR NATIONAL WEATHER SERVICE OFFICE.

LOCKHART

In the hours before

Local storm report, May 2, 4:19 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     NON-TSTM WND GST YUMA                    40.12N 102.72W
05/02/2008  M58 MPH          YUMA               CO   MESONET

&&

SJOHNSON
Local storm report, May 2, 4:49 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     NON-TSTM WND GST YUMA                    40.12N 102.72W
05/02/2008  M60 MPH          YUMA               CO   MESONET

&&

SJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Sherman

When
May 2, 5:32 AM MST to 6:00 PM MST
Where
Sherman forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. In Sherman county, a peak wind of 78 mph was measured 12 miles west of Goodland at 905 am MDT. A traffic accident occurred at about this time on Interstate 70 west of Goodland when strong winds suddenly reduced visibility to near zero in blowing dirt.

High Wind, Cheyenne

When
May 2, 7:30 AM CST to 6:00 PM CST
Where
Cheyenne forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. A wind of 62 mph was measured near Bird City at 936 am CDT.

High Wind, Wallace

When
May 2, 8:00 AM MST to 6:00 PM MST
Where
Wallace forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. A peak wind of 59 mph occurred at the Weskan High School/KSN Weather Lab site at 952 am MDT.

High Wind, Rawlins

When
May 2, 9:30 AM CST to 6:00 PM CST
Where
Rawlins forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. A wind of 59 mph was measured in Atwood at 1055 am CDT. Report received from Rawlins County Elementary School/KSN Weather Lab.

High Wind, Logan

When
May 2, 9:30 AM CST to 6:00 PM CST
Where
Logan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. A peak wind of 63 mph occurred at the Oakley AWOS site at 1055 am CDT.

High Wind, Gove

When
May 2, 9:30 AM CST to 6:00 PM CST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. A peak wind of 58 mph occurred at the Grinnell Middle School/KSN Weatherlab site at 1057 am CDT.

High Wind, Thomas

When
May 2, 10:00 AM CST to 7:00 PM CST
Where
Thomas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. Minor damage occurred to a roof in Colby, and 4-6 inch diameter live tree branches were broken due to the high winds.

High Wind, Greeley

When
May 2, 9:30 AM MST to 6:00 PM MST
Where
Greeley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day. A peak wind of 61 mph was reported at the Tribune AWOS site at 1039 am MDT.

High Wind, Wichita

When
May 2, 10:30 AM CST to 6:00 PM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day.

High Wind, Sheridan

When
May 2, 11:00 AM CST to 7:00 PM CST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Strong northwest winds of 50 to 65 mph occurred across all of NW Kansas for much of the day.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86256, 86253, 86259, 86255, 86260, 86261, 86257, 86263, 86264, 86258.